Stopping norethisterone so Mirena can take over

I have been taking norethisterone constantly with no breaks for over 2 years now and after having the Mirena fitted about 7 weeks ago, my consultant wanted me to continue taking it until my ultrasound. The ultrasound showed the Mirena to be in the right place and now he wants me to stop the norethisterone to allow the Mirena to take over. I took my last norethisterone on Sunday afternoon and was wondering how long it will be until the bleeding starts. My consultant pulled a face when he said that unfortunately I will bleed but hopefully it won't be too bad. I'm already experiencing a period style tummy ache but surely its too soon. Even though I'd been on the norethisterone for so long, within an hour of the Mirena being fitted I started bleeding and it lasted on and off for 4 days. I just wondered if anyone had any experience with this. Guess I'll have to start packing extra undies, pads and liners every time I leave the house again.

4 Replies

oldestnewest
  • I am pretty sure that just having the mirena fitted will cause a bit of bleeding and pain itself because of the trauma of having it fitted. For instance I had a copper coil fitted once when I was taking no hormones previously and I bled and had pain despite not being due an actual period.

    I now have a mirena but I had this fitted during a lap, so again I bled anyway because of the op. Once this stopped after a couple of days though I have not bled at all since apart from a small amount of brown discharge and I had it fitted in may! I have still been getting endo pain, but fingers crossed over the last couple of days it seems to have died down a bit and I read another post on here that said it took about 4 months for the coil to have an effect on the pain.

    Good luck - hope it all goes well for you.x

  • Hi i was on decaptyl injections for six months no period,got merina fitted yday,my main problems are the swets they are really bad,dont really understand hormones, but my consultant told me to go and ask for oestragen patches but ive heard allkinds about these and dont know what to do, any advice!!!

  • Hi I have the coil fitted for two year now in March. I still have to take 3 norethisterone to stop bleeding. in fact recently I was on 4 of them. The mirena took care of the "flooding bleeding" but i still get heavy periods if i stop the norethisterone. 3 was not working recently so I went on four as I was going on hols. If I stop taking the norethisterone i will start cramping bad that night. consultant told me it was bad for breasts to be on 3 a day but what on earth are you supposed to do when you have to work full time & lead a life. I did get bigger boobs ! yes from the norethisterone also a little bit of a tummy but what can you do.. I think you have to use whatever works for you as everyone is different

    Eve

  • Thanks for all the replies. Eve, I can't believe your doc said 3 a day was bad for the breasts - I've been on 3 a day for over 2 years. My cycle had just started the day the coil was fitted and I spent half the car journey bent double because of the period style cramps and tummy aches but I didn't expect to bleed. I was first put on the norethisterone to stop heavy bleeding, I bled for 18 weeks straight before it finally kicked in which is why I'm concerned about the bleeding but hopefully whatever happens will be minimal. It's not exactly comforting when your consultant tells you there will be some bleeding with a grimace on his face lol. I guess I'll have to wait and see how it goes, thanks everyone :) x

You may also like...